High Wind, Corson
- When
- November 13, 1:26 PM CST to 8:00 PM CST
- Where
- Corson forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A strong clipper low pressure system generated widespread high wind with gusts of 55 to 80 mph across north central, central and northeast South Dakota during the afternoon and evening on the 13th. The strongest measured gusts include 81 mph in eastern Lyman County, 78 mph in central Corson County, and 70 mph in south central Faulk County.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong clipper low pressure system generated widespread high wind with gusts of 55 to 80 mph across north central, central and northeast South Dakota during the afternoon and evening on the 13th. The strongest measured gusts include 81 mph in eastern Lyman County, 78 mph in central Corson County, and 70 mph in south central Faulk County. At least one vehicle rollover resulted, in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 13, 11:26 AM CST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
1126 AM CST Sat Nov 13 2021
.UPDATE...
Issued at 1126 AM CST Sat Nov 13 2021
Light mixed precipitation continues to slowly exit east, with
clearing already over much of Corson and Dewey Counties along with
a wind shift to the west and northwest that is bringing in much
warmer air. Temperatures are already in the 50s just to the west
of the forecast area. Look for temperatures to quickly rise as
this line continues east. Temperatures just above the surface
should rise above freezing for Brown and Spink Counties west in
the next hour and a half or so. The icy roadways will slowly
improve out west. A quick Winter Weather Advisory was issued
earlier for much of our central counties due to the light wintry
mix causing slick roadways. Will continue to monitor to see if
this needs to be extended east this afternoon.
&&
.SHORT TERM...(Today through Sunday Afternoon)
Issued at 402 AM CST Sat Nov 13 2021
The main challenge in this period will revolve around a clipper
system that is forecast to track through the region today into
tonight. Prior to this system, we're seeing a narrow ridge of sfc
high pressure slide across our forecast area early this morning.
Light northwesterly winds in parts of the CWA now are already
turning more southeasterly in other locales. Low clouds have
persisted across the eastern half of the forecast area through the
overnight. Some brief breaks in our west allowed temps to dip into
the upper teens earlier, but now are back in the 20s with the rest
of the CWA. One concern early on this morning is the potential of
some light freezing precip around the Watertown area prior to
daybreak. Some BUFKIT sounds suggest there is potential for light
freezing drizzle or flurries. Periodic light echoes have been
observed on radar through the early morning, so it's possible parts
of our eastern zones will see some light activity through the
remainder of the early morning hours.
Attention will turn to an incoming clipper system during the daytime
today. Guidance remains in good agreement on tracking low pressure
out of southern Saskatchewan early this morning into ND by mid/late
morning and then across southeast ND/northeast SD/west-central MN
late this afternoon into the evening. Light precip on the front-side
of the system in the form of light snow will be possible in portions
of central and northeast SD through the morning hours and eventually
working into western MN this afternoon. Warmer air aloft working
into the system will also give us a chance to see a bout of mixed
and/or freezing precip on the backside of the initial push/band of
precip that moves through this morning. As the low exits our CWA to
the east this evening, wrap-around precip will rotate back in from
the north-northwest across parts of north-central/northeast SD/west-
central MN. This could also fall in a mix-bag form or just plain all
snow before coming to an end late this evening. Uncertainty remains
in the overall expect of the impact any freezing precip will have on
the area. Potential for at least some slick conditions does exist.
Snowfall looks to be minimal from this system and confined to our
northeast zones with perhaps up to an inch at most may fall.
The other concern that accompanies this clipper is strong winds.
Feel reasonably confident based on guidance and BUFKIT soundings
that a decent pressure bubble pushes across our western CWA on the
backside of this clipper toward midday through the afternoon into
the evening hours. Strong west-northwest winds will kick in across
our western zones this afternoon. Feel our northwest zones see the
brunt of this push and have went with a high wind warning as they
could see gusts approach 55-60mph. Still windy for west river zones
farther south, but perhaps not as strong, so have went with an
advisory here. There's not much evidence of a good push of CAA
behind this clipper, so that may hold the windiest of conditions
back. Quite a temperature contrast today across the CWA with this
system moving through. Highs in the 50s across central SD compared
to the 30s and 40s farther east.
.LONG TERM...(Sunday Evening through Friday)
Issued at 402 AM CST Sat Nov 13 2021
A mainly progressive mid-level flow pattern is anticipated across the
CONUS during the long term. The period starts off with a WAA pattern
across the Northern Plains Sunday night. The WAA is the result of
energy moving into southwest Canada, with an upper ridge building
over the Northern Plains for Monday/Tuesday. Models are in general
agreement that a band of mid level moisture/pcpn will advect across
the region Sunday night. It appears any pcpn that does materialize
would start as rain/snow...but then could transition to fzra during
the overnight hours as milder air aloft advects overtop near
freezing sfc temps. Potential QPF amounts still look relatively
light with NBM probs for > 0.10 generally below 20 percent over the
ABR CWA. Monday and Tuesday look mainly dry and mild as ridge aloft
moves into the Northern Plains. However, a storm will quickly move
across southern Canada around mid-week, with a return to cooler
temperatures for the latter half of next week. That system is not
expected to bring much if any pcpn to the forecast area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1126 AM CST Sat Nov 13 2021
Terminals KABR,KATY,KPIR,KMBG
LLWS will be a concern at both ABR and ATY from around 23Z to 03Z
Sunday when surface winds increase with gusts nearing 35kts. Winds
will be strongest for PIR and MBG later this afternoon and this
evening with gusts closer to 40kts at MBG. Expect winds to
diminish overnight, and be around 15kts or less by daybreak
Sunday. VFR ceilings will dominate much of the period, excluding
early this afternoon at ABR and ATY where they will be high end
MVFR to VFR as thick clouds and light precipitation continues.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 PM CST this afternoon for
SDZ004>007-009>011-016>019-034>037.
Wind Advisory until 10 PM CST /9 PM MST/ this evening for SDZ033-
045.
High Wind Warning until 9 PM MST this evening for SDZ003-015.
MN...None.
&&
UPDATE...KF
SHORT TERM...Vipond
LONG TERM...TDK
AVIATION...KFHazardous Weather Outlook National Weather Service Aberdeen SD 600 AM CST Sat Nov 13 2021 SDZ003-004-009-015>017-033>037-045-048-051-141200- Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes- Hyde-Hand-Jones-Lyman-Buffalo- 600 AM CST Sat Nov 13 2021 /500 AM MST Sat Nov 13 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Portions of north central and central South Dakota will see a chance for light precipitation in the form of light snow or a light wintry mix. Winds will increase out of the west to northwest by midday and afternoon with gusts of 35 to 45 mph. Strongest gusts will be across north central South Dakota with gusts approaching 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ005>008-010-011-018>023-141200- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Spink-Clark-Codington-Grant-Hamlin-Deuel- 600 AM CST Sat Nov 13 2021 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Chances for light snow and a light wintry mix of precipitation will be possible today. Accumulations of light snow will be confined to northeast South Dakota and west central where amounts generally will remain under one inch. Winds will increase out of the west to northwest by mid to late afternoon. Gusts will generally be between 30 and 45 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
26 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991001, 991024, 991004, 991006, 991022, 991003, 991007, 991056, 991057, 991582, 991009, 991008, 991010, 991580, 991585, 991584, 991590, 991583, 991589, 991012, 991591, 991587, 991586, 991588, 991581, 991592.